Appetite Loss as RA Symptom | Appetite Loss & RA Medication | Unintended Weight Loss & RA | Support
Some people with rheumatoid arthritis (RA) experience a decreased appetite. Sometimes the condition itself can cause a loss of appetite, and sometimes RA medications can be the culprit. Regardless of the causes, a loss of appetite can lead to unintentional and potentially unhealthy weight loss — which also can be an RA symptom.
Rheumatoid arthritis is an autoimmune disease. It occurs when the body’s immune system mistakenly attacks the joints. In people with RA, the body’s defenders (white blood cells and antibodies) attack connective tissue lining the joints. The inflammation and joint pain common in RA can contribute to a decreased appetite — as can other RA complications.
If you have RA and have experienced any changes in appetite or unintentional weight loss, seek medical advice from your rheumatologist or primary care provider. They will be able to determine whether RA is behind these changes and decide on the best course of action.
Many myRAteam members have shared about the changes in appetite they’ve experienced after being diagnosed with RA. One member wondered whether the stress of pain related to the condition could be causing their lack of appetite: “It seems like my appetite comes back when the pain recedes.”
They aren’t alone in experiencing decreased appetite during flare-ups. During a flare, a person with rheumatoid arthritis experiences a period of increased disease activity — that is, worsened arthritis symptoms. While joint symptoms — such as joint pain, stiffness, and swelling — are common, some people also experience more general symptoms, including loss of appetite.
Members of myRAteam have discussed the many ways appetite loss affects them. One described dealing with stomach issues: “RA feels like it’s in [my] stomach.” Another said, “No appetite, and hurting everywhere.”
While fatigue and painful joints may contribute to a decrease in appetite, appetite loss can be common for people who take methotrexate, sold under brand names including Trexall and Rheumatrex. Appetite loss also can be an uncommon side effect of several other RA medications, including adalimumab (Humira) and sulfasalazine (Azulfidine).
“I’ve been on sulfasalazine for about six months,” wrote one myRAteam member. “It’s been working well for the RA (in combination with Enbrel), but I’ve had a major loss of appetite, mild nausea. … I have to force myself to eat, and nothing tastes good.”
Another member experienced similar side effects when taking Humira. “I am eating; I just find that now, I am not eating because I want to eat — I am eating because I know I have to,” they said.
A third member shared a similar struggle from taking tofacitinib (Xeljanz), describing how they’d lost five pounds since starting the treatment a week prior. “I am eating just enough to get by, but struggle to eat any more than that,” they said.
A member taking methotrexate had a similar loss of appetite, but did not lose weight. “Nausea and loss of appetite, but I’m still piling the weight on.”
Appetite loss with RA may lead to unintentional weight loss. As one member described, “I’ve lost about 12-13 pounds during this time — and I didn’t need or want to lose weight.”
Being underweight can be a concern for people with rheumatoid arthritis. According to the Arthritis Foundation, weight loss doesn’t always occur as a result of decreased appetite; it can also be caused by the condition itself. The pro-inflammatory substances that damage the joints and tissues, such as tumor necrosis factor (TNF), can also lead to:
If you dip below a healthy weight or experience symptoms of rheumatoid cachexia, your doctor may prescribe a TNF inhibitor to control your RA. They may also recommend healthy lifestyle habits, such as eating a balanced diet and not smoking. Additionally, your doctor may suggest that you start a regular exercise routine, or they may refer you to a physical therapist to find exercises that will build muscle without causing undue stress on the joints.
Side effects of medications and complications from RA can also cause weight loss. It is important to discuss any weight loss or decreased appetite with your physician. They will be able to determine the cause of the weight loss.
The symptoms of rheumatoid arthritis can be challenging. The good news? You don’t have to face them alone. By joining myRAteam — the social network dedicated to bringing together people with RA and their loved ones — you can connect with more than 191,000 members in asking and answering questions, offering support, and sharing stories of daily life with RA.
Have you experienced appetite loss with RA? Share your story in the comments below or by posting on myRAteam.